Vol. 11, No. 7, 2018

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 4, 1127–1500
Issue 3, 757–1126
Issue 2, 379–756
Issue 1, 1–377

Volume 16, 10 issues

Volume 15, 8 issues

Volume 14, 8 issues

Volume 13, 8 issues

Volume 12, 8 issues

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Author Index
To Appear
Other MSP Journals
Quantitative stability of the free boundary in the obstacle problem

Sylvia Serfaty and Joaquim Serra

Vol. 11 (2018), No. 7, 1803–1839

We prove some detailed quantitative stability results for the contact set and the solution of the classical obstacle problem in n (n 2) under perturbations of the obstacle function, which is also equivalent to studying the variation of the equilibrium measure in classical potential theory under a perturbation of the external field.

To do so, working in the setting of the whole space, we examine the evolution of the free boundary Γt corresponding to the boundary of the contact set for a family of obstacle functions ht . Assuming that h = ht(x) = h(t,x) is Ck+1,α in [1,1] × n and that the initial free boundary Γ0 is regular, we prove that Γt is twice differentiable in t in a small neighborhood of t = 0. Moreover, we show that the “normal velocity” and the “normal acceleration” of Γt are respectively Ck1,α and Ck2,α scalar fields on Γt . This is accomplished by deriving equations for this velocity and acceleration and studying the regularity of their solutions via single- and double-layer estimates from potential theory.

obstacle problem, contact set, coincidence set, stability, equilibrium measure, potential theory
Mathematical Subject Classification 2010
Primary: 35R35, 31B35, 49K99
Received: 10 August 2017
Revised: 13 February 2018
Accepted: 9 April 2018
Published: 20 May 2018
Sylvia Serfaty
Courant Institute of Mathematical Sciences, New York University
New York, NY
United States
Joaquim Serra
Department of Mathematics
ETH Zürich